Michigan, 2025

Hail in Michigan, April 18, 2025

April 18, 2025 · NWS GRR · 1 event in 1 county or zone

Moderate to heavy rain and isolated large hail occurred across southwest lower Michigan on April 18, 2025.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Moderate to heavy rain and isolated large hail occurred across southwest lower Michigan on April 18, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 18, 8:35 PM EST, 35 minutes earlier. Its key messages:

  • Warm with periods of showers/storms tonight
  • Another wet and breezy system Sunday through Monday
  • Mild with small chances of rain Tuesday through Thursday
Area forecast discussion, Apr 18, 8:35 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
935 PM EDT Fri Apr 18 2025

.KEY MESSAGES...

- Warm with periods of showers/storms tonight

- Another wet and breezy system Sunday through Monday

- Mild with small chances of rain Tuesday through Thursday

&&

.UPDATE...
Issued at 930 PM EDT Fri Apr 18 2025

The radar is starting to perk up again as expected. Storms that
fired over Wisconsin along the cold front have moved
northeastward, crossed the lake, and are now moving over the
northwest cwa. The cores in these storms are a bit more robust
than earlier today and may end up being a bit stronger too. It's
still possible we could see a severe storm or two with 1 inch
hails and wind gusts to 60 mph. GRR VWP shows 50 kts at 4k ft and
a stronger storm could bring that down to the surface.

The cold front remains to the west and the thunder threat will
continue tonight until the front moves across the cwa, which will
come after midnight.

No big changes to the forecast, but tweaked the PoPs a bit timing
wise.

&&

.DISCUSSION...
Issued at 340 PM EDT Fri Apr 18 2025

- Warm with periods of showers/storms tonight

Low confidence forecast with respect to severe weather potential
and coverage this evening. Warmer, more humid air continues to
flow in from the south with temps in the 70s and dew pts in the
mid to upper 50s. Despite lingering cloud cover, some sfc based
cape is now developing south of I-96 and that is expected to grow
and expand farther north with time through this evening. However
RAP guidance continues to show 200-300 J/KG of CIN persisting for
several hours.

Mid level lapse rates of 8-9 C/KM are present over srn Lwr MI so
if the cap can be broken by either the shortwave approaching from
the southwest and/or the cold front slowing leaning in from the
northwest then strong to severe storms could quickly develop.
Large hail and damaging winds are the main threat. Will have the
highest pops early this evening north and west of a MKG to MOP
line, expanding/moving south and east with the slow moving cold
front through the night.

Shower and storm threat ending late tonight or Saturday morning
as the cold front settles south of the state but considerable
cloudiness lingering, especially south.

- Another wet and breezy system Sunday through Monday

Shower potential ramping up again later Sunday and Sunday night
as wound-up low tracks from the Plains toward Wisconsin. Best
shower and storm potential should be 06Z-18Z Monday when the sfc
occlusion and negative tilt upper trough is swinging through,
although some wrap-around showers will linger in the cold
advection Monday afternoon and night. Another aspect from this
system will be winds; with brisk easterly flow preceding it and
strong westerly flow on the back side.

- Mild with small chances of rain Tuesday through Thursday

Tuesday and beyond features occasional (but for now low) shower
chances with ripply zonal flow aloft and decent baroclinicity
overhead/nearby. There are no major cold intrusions shown and
temperatures for the mid to late week period are expected to be a
bit above normal.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 730 PM EDT Fri Apr 18 2025

Additional convection and LLWS are the concerns tonight.

A cold front in western IL will move east this evening and another
round of showers/storms are possible late this evening and the
early overnight. LLWS remains a concern this evening due to the
presence of a strong low level jet aloft. Once the cold front
moves through, there may be a brief period of IFR cigs before
conditions improve to MVFR after 09z.

Cigs will slowly but steadily lift throughout the day Saturday.

&&

.MARINE...
Issued at 340 PM EDT Fri Apr 18 2025

We're seeing a lull in winds and waves currently but will keep
the small craft advisory going into Saturday morning since the
cold frontal passage tonight will bring a period of increased
northerly winds. Occasional thunderstorms are also expected over
Lk MI tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 11 AM EDT Saturday for LMZ844>849.

&&

UPDATE...04
DISCUSSION...Meade
AVIATION...04
MARINE...Meade
Hazardous weather outlook, Apr 18, 8:43 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
943 PM EDT Fri Apr 18 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200145-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
943 PM EDT Fri Apr 18 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms with intense lightning, one inch hail, and wind
gusts to 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-200145-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
943 PM EDT Fri Apr 18 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Tonight

Wind and waves will be hazardous to small craft.

Thunderstorms with large hail, wind gusts to 40 knots and intense
lightning are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind and waves will be hazardous to small craft Sunday night
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 18, 4:40 PM EST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
540 PM EDT Fri Apr 18 2025

MIZ043-044-050-056-057-182245-
Oceana MI-Muskegon MI-Ottawa MI-Newaygo MI-Kent MI-
540 PM EDT Fri Apr 18 2025

...A strong thunderstorm will impact portions of northwestern Kent,
northern Ottawa, Newaygo, Muskegon and southeastern Oceana Counties
through 645 PM EDT
...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Muskegon, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conklin...             Reeman...              Crockery Lake...
White Cloud...         Lakewood Club...       Fruitport...
Kent City...           Cloverville...         Ravenna...
Bridgeton...           Muskegon Heights...    Dalton...
Newaygo...             Croton...              Bailey...
Fremont...             Whitehall...           Ferrysburg...
Sparta...              Grant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4371 8557 4314 8556 4307 8625 4315 8628
      4339 8643
TIME...MOT...LOC 2139Z 239DEG 51KT 4320 8620

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DUKE
Special weather statement, Apr 18, 5:32 PM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
632 PM EDT Fri Apr 18 2025

MIZ039-040-045-046-051-052-182315-
Montcalm MI-Isabella MI-Osceola MI-Gratiot MI-Mecosta MI-Clare MI-
632 PM EDT Fri Apr 18 2025

...Strong thunderstorms will impact portions of northwestern Gratiot,
Isabella, southern Clare, southeastern Osceola, eastern Mecosta and
northeastern Montcalm Counties through 715 PM EDT
...

At 631 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Mecosta to near Stanton.
Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brinton...             McBride...             Westville...
Elm Hall...            Cedar Lake...          Entrican...
Lake Isabella...       Millbrook...           Barryton...
Bailey Lake...         Clare...               Vestaburg...
Forest Hill...         Riverdale...           Wyman...
Delwin...              Winn...                Mount Pleasant Munic...
Edmore...              Mount Pleasant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4341 8461 4335 8486 4327 8517 4380 8528
      4400 8461
TIME...MOT...LOC 2231Z 251DEG 52KT 4376 8519 4332 8513

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DUKE
Special weather statement, Apr 18, 8:50 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
950 PM EDT Fri Apr 18 2025

MIZ037>039-043-190245-
Oceana MI-Osceola MI-Lake MI-Mason MI-
950 PM EDT Fri Apr 18 2025

...A strong thunderstorm will impact portions of northern Osceola,
Lake, eastern Mason and northeastern Oceana Counties through 1045 PM
EDT
...

At 950 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fountain, or 13 miles west of Baldwin, moving
northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fountain...            Baldwin...             Wolf Lake...
Big Star Lake...       Idlewild...            Scottville...
Irons...               Walhalla...            Bristol...
Sauble Lakes...        Le Roy...              Tustin...
Custer...              Rose Lake...           Dighton...
Luther...              Highland...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4417 8516 4414 8508 4381 8601 4382 8604
      4380 8604 4377 8613 4396 8629 4417 8607
TIME...MOT...LOC 0150Z 235DEG 50KT 4394 8611

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DUKE

The radar

The NCL Michigan radar (KAPX), 121 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
April 18, 9:10 PM EST to 9:12 PM EST
Where
Lake County, 5.68 mi ENE of Little Manistee
Measured
1.5 in hail
Reported by
Public
Coordinates
44.140, -85.800

Hail on 1.5 inches in diameter was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257479.